Alert archive / Kansas / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 262, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Jul 27, 2000, 4:39 PM MDT for Sherman County, Thomas County, Kansas. It was in force for 66 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 27, 2000, 4:39 PM MDT (22:39 UTC)
- Expired
- Jul 27, 2000, 5:45 PM MDT
- In force
- 66 min
- Issued by
- NWS Goodland, KS
- Area
- Whole counties
Counties Sherman County, KS, Thomas County, KS
The radar
The Goodland radar (KGLD), 27 km from the middle of the area, began a volume at 22:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 27, 4:45 PM MDT | Hail 0.75 | Brewster, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 10.7 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2494 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 23 m²/s²
- 0-3 km storm-relative helicity
- 47 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
267 WUUS53 KGLD 272239 SVRGLD KSC181-193-272345- BULLETIN - IMMEDIATE ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GOODLAND KS 539 PM CDT THU JUL 27 2000 THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHWESTERN THOMAS COUNTY IN NORTHWEST KANSAS EAST CENTRAL SHERMAN COUNTY IN NORTHWEST KANSAS * UNTIL 645 PM CDT(545 PM MDT) * AT 433 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 2 MILES NORTHWEST OF BREWSTER...OR ABOUT 17 MILES EAST OF GOODLAND...MOVING EAST AT 10 MPH. * THE SEVERE THUNDERSTORM WILL BE... AFFECTING RESIDENTS AND MOTORISTS IN THE WARNED AREA. HAIL UP TO ONE INCH IN DIAMETER AND STRONG AND DAMAGING WINDS OF 60 MPH OR MORE CAN BE EXPECTED WITH THIS STORM. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE FOR DAMAGING WINDS OF 60 MPH OR MORE...HAIL THE SIZE OF DIMES OR LARGER...AND VERY HEAVY RAIN. SEEK INDOOR SHELTER IN A STRONG BUILDING AWAY FROM WINDOWS. REMEMBER...SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. $$ BULLER LAT...LON 3950 10147 3924 10154 3923 10123 3955 10127
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 2:25 PM MDT, 2 hours 14 minutes earlier.
Area forecast discussion, Jul 27, 2:25 PM MDT, 2 hours 14 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 225 PM MDT THU JUL 27 2000 ...CHALLENGES ARE EXTENT OF PRECIP TONIGHT AND TEMPS SAT... MODELS VERY SIMILAR AT INITIALIZATION BUT ETA APPEARED SLIGHTLY BETTER WITH RESPECT TO S/W AT 50H AND SFC PRESS CENTERS. NONE OF THE MODELS DID TOO WELL ON QPF BUT ETA/NGM SEEMED SOMEWHAT MORE REASLISTIC. AVN TOO DRY. WILL GO WITH ETA. LITTLE CHANGE ALOFT WITH 50H STILL QUITE STRONG BUT UPPER ATMOSPHERE STILL SLOWLY INCREASING IN MOISTURE. LOWER ATMOSPHERE ALSO FAIRLY WET WITH RELATIVELY HIGH PWS...ESPECIALLY IN EASTERN AREAS MY CWA. GENERALLY SPEAKING ATMOSPHERE CONTINUES SLOW DESTABILIZATION OF LAST DAY OR SO. TONIGHT ANOTHER S/W COMES OUT OF EAST WYO AND DOWN EAST SIDE OF RIDGE. POSSIBLE MCS BEGINS IN S NEB AND MOVES SOUTH. BOUNDARY IN SW NEB INTO S CEN NEB WILL ACTIVATE AS COLD FRONT TONIGHT AND MOVE SOUTH SLOWLY BEHIND/FOLLOWING ENERGY OF MCS. EXPECT IT TO MOVE SOUTH OF MY CWA BY LATE MORNING AND THEN BECOME STATIONARY DURING THE DAY. TONIGHT WILL GO WITH 50 POPS IN FAR E/NE CWA ASSOCIATED WITH MCS/S/W. COULD BE A FEW SEVERE BEFORE MIDNIGHT. POPS FALL RAPIDLY AS GO WSW WITH ISOLD ONLY IN FAR S/SW. SLIGHTLY DRIER AIR MOVES SLOWLY EAST OUT OF CO THIS EVEN. FRI SEE SLIGHT CHANCE OF LINGERING MORNING POPS IN EAST AND ALL DAY IN SOUTH AS FRONT BECOMES STATIONARY IN THAT REGION. SLIGHTLY COOLER IN NORTH AND NEAR 90 IN SOUTH. FRONT HOLDING FOR SECOND S/W TO MOVE DOWN RIDGE LATE FRI/FRI NIGHT. RIDGE HOLDING STRONG OVER CO WITH SLIGHT REORIENTATION OF AXIS. CENTER OF UPPER HIGH IN AZ. FEW LATE TSRAS BEGIN LATE IN NW PORTION OF CWA. FRI NIGHT SEE WEAKER S/W MOVE SSE TO EAST OF CWA BRINGING A FEW EVENING TSRAS BEFORE GENERALLY COOLING (ALBEIT SLIGHT) AND DRYING OVER CWA. FRONT MOVES INTO S KS/N OK AS SFC HIGH BUILDS SLIGHTLY TO NORTH. SAT LOOKS TO BEGIN A 3 DAY PD OF MOSTLY DRY WEATHER AND NEAR NORMAL TEMPS. BOTH ECM AND MRF IN AGREEMENT SFC HIGH BUILDS INITIALLY OVER NEB SAT AND SLOWLY MOVES SE DURING NEXT TWO DAYS. CENTER OF UPPER HIGH MOVES SLOWLY NNW TO UTAH AS UPPER FLOW BECOMES NORTH THEN SLIGHTLY NORTHEAST. UPPER LOW DEEPENS OVER GREAT LAKES SUN/MON SO RELATIVELY DRY AND STABLE AND SLIGHTLY COOLER AIR HOLDS ON HERE THRU MON. SLIGHT WARMUP STARTS TUE WITH RETURN FLOW OVER MTN WEST AND POSSIBLE TSRAS IN AT LEAST WESTERN PTN CWA. .GLD...NONE. RJC
In the hours before
Special weather statement, Jul 27, 10:44 AM MDT, 5 hours 55 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-280559- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1044 AM MDT THU JUL 27 2000 HERE IS THE HAZARDOUS WEATHER OUTLOOK FOR NORTHWEST KANSAS... SOUTHWEST NEBRASKA...AND FAR EASTERN COLORADO. SPOTTER ACTIVATION WILL LIKELY BE NEEDED LATE THIS AFTERNOON AND TONIGHT... VERY UNSTABLE ATMOSPHERIC CONDITIONS THIS AFTERNOON AND THIS EVENING WILL ALLOW THUNDERSTORMS TO DEVELOP OVER FAR EASTERN COLORADO... NORTHWEST KANSAS AND EXTREME SOUTHWEST NEBRASKA. THE BEST CHANCE FOR STORMS IS NORTHEAST OF A LINE FROM TRIBUNE TO FLAGLER. AN OUTFLOW BOUNDARY FROM OVERNIGHT CONVECTION HAD MOVED TO ALONG THE KANSAS AND NEBRASKA BORDER FROM NORTH OF SAINT FRANCIS TO NEAR NORTON LATE THIS MORNING. THIS BOUNDARY SHOULD BECOME THE FOCUS FOR STORMS LATE THIS AFTERNOON AND EVENING. LARGE HAIL AND DAMAGING WINDS ARE EXPECTED WITH THE STRONGER STORMS. GIVEN THE EXPE}CTED SLOW MOVEMENT OF THE STORMS AND THE HIGH MOISTURE AVAILABLE...LOCALIZED FLOODING IS POSSIBLE.
Nearby
Severe Thunderstorm Warnings in Kansas, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.